Tennessee, 2006

Damaging Wind in Tennessee, July 4, 2006

July 4, 2006 · NWS MRX · 1 event in 1 county or zone

One tree was reported down at the intersection of Highway 30 and Lost Creek Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One tree was reported down at the intersection of Highway 30 and Lost Creek Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 1:46 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 4, 1:46 PM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT TUE JUL 4 2006

.SHORT TERM...(TUE NIGHT AND WED)...UPPER TROUGH AND SURFACE COLD
FRONT APPROACH THROUGH THE SHORT TERM PERIOD RESULTING IN
SIGNIFICANT INCREASE IN MOISTURE AT ALL LEVELS. POPS HAVE BEEN
INCREASED TO CATEGORICAL BY WEDNESDAY AFTERNOON AS LIFT INCREASES
WITH FRONTAL PASSAGE. ALSO ANTICIPATE SCATTERED TO NUMEROUS
RENEGADE SHOWERS/THUNDERSTORMS IN ADVANCE OF UPPER TROUGH/SURFACE
FRONT TONIGHT AND EARLY WEDNESDAY AS MOISTURE CONVERGES BETWEEN
RETREATING UPPER RIDGE AND APPROACHING UPPER TROUGH. STORMS WILL
HAVE THE POTENTIAL TO BE QUITE STRONG AS WELL AS HEAVY RAIN
PRODUCERS AS PW VALUES APPROACH AND EVEN EXCEED TWO INCHES.
ANTICIPATE SOMEWHAT COOLER TEMPS WITH EXPECTED INCREASE IN CLOUDS
AND INCREASING TREND IN CONVECTIVE ACTIVITY.

.LONG TERM...(WED NIGHT THROUGH TUE)...SURFACE COLD FRONT PROJECTED
TO SLOWLY SINK SOUTHWARD AS IT PROGRESSES THROUGH THE SOUTHERN
APPALACHIANS EARLY IN THE PERIOD. GFS REMAINS SLIGHTLY SLOWER WITH
THIS PROCESS AND GIVEN THE TIME OF YEAR...WILL BE FAVORED. SURFACE
HIGH PRESSURE BUILDS INTO THE REGION FROM THE UPPER MIDWEST AND WILL
BE ACCOMPANIED BY DRIER AND SOMEWHAT COOLER AIR. THESE CONDITIONS
ARE EXPECTED TO LAST UNTIL EARLY NEXT WEEK WHEN UPPER RIDGING
BECOMES RE-ESTABLISHED OVER MOST OF THE SOUTHERN CONUS. A RETURN TO
TYPICAL SUMMER-TYPE WEATHER CONDITIONS CAN BE EXPECTED BY THEN. NO
STRONG SIGNAL IN ANY OF THE NCEP...NOGAPS OR CANADIAN ENSEMBLES
NOTED TO WARRANT SIGNIFICANT DEVIATION FROM GFS GUIDANCE. THUS
GENERALLY STAYED CLOSE TO GFS GUIDANCE VALUES FOR TEMPS THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  85  68  83 /  40  70  70  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  83  66  82 /  40  80  70  30
OAK RIDGE, TN                       71  82  65  83 /  50  80  70  20
TRI CITIES AIRPORT, TN              68  80  62  80 /  50  90  70  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/LCM
Hazardous weather outlook, Jul 4, 4:02 AM EST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT TUE JUL 4 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
502 AM EDT (402 AM CDT) TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THIS AFTERNOON
AHEAD OF A FRONTAL BOUNDARY ACROSS THE OHIO VALLEY AND BECOME MORE
NUMEROUS THIS EVENING ESPECIALLY ACROSS THE NORTHERN HALF OF EAST
TENNESSEE AND SOUTHWEST VIRGINIA. DUE TO THE HEATING OF THE DAY AND
INSTABILITY A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS ALONG WITH HEAVY RAINFALL.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THE AREA EARLY
WEDNESDAY AND PROVIDE AN INCREASING CHANCE OF THUNDERSTORMS OVER
THE SOUTHERN APPALACHIAN REGION WEDNESDAY.  SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS
WEDNESDAY AND CONTAIN HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

TD

In the hours before

Special weather statement, Jul 4, 4:34 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 PM EDT TUE JUL 4 2006

TNZ074-042230-
SEVIER SMOKY MOUNTAINS-
534 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WILL AFFECT SEVIER COUNTY AND THE GREAT
SMOKY MOUNTAIN NATIONAL PARK...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GATLINBURG. THIS STORM WAS
NEARLY STATIONARY OVER THE GREAT SMOKY MOUNTAIN NATIONAL PARK.

WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH VERY
HEAVY RAINFALL AROUND ONE INCH PER HOUR. PEOPLE OUTDOORS IN THE PARK
SHOULD SEEK SHELTER.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

DGS
Local storm report, Jul 4, 4:58 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     4 S SNEEDVILLE          36.48N 83.21W
07/04/2006                   HANCOCK            TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN THE DUCK CREEK AND
            TRENT VALLEY AREAS. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jul 4, 5:19 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
07/04/2006                   RHEA               TN   LAW ENFORCEMENT

            SEVERAL TREES AND LARGE LIMBS DOWNED AND A FEW ROOFS
            DAMAGED IN SPRING CITY. REPORTED BY DISPATCH AND STORM
            SPOTTER.

&&

FERRELL
Local storm report, Jul 4, 5:40 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     6 NNW KNOXVILLE         36.05N 83.99W
07/04/2006  E60 MPH          KNOX               TN   AMATEUR RADIO

            WIND GUSTS ESTIMATED AT 60 MPH ON RACCOON VALLEY ROAD.
            REPORTED BY HAM RADIO OPERATOR.

&&

FERRELL
Special weather statement, Jul 4, 6:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
708 PM EDT TUE JUL 4 2006

TNZ014-038-050015-
CLAIBORNE-GRAINGER-
708 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING CLAIBORNE AND GRAINGER
COUNTIES...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF MAYNARDVILLE....MOVING NORTHEAST
AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

PEOPLE IN NORTHERN GRAINGER AND SOUTHEASTERN CLAIBORNE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND PREPARE
TO SEEK SHELTER. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DGS
Local storm report, Jul 4, 6:18 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     4 NW NIOTA              35.56N 84.60W
07/04/2006                   MCMINN             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON COUNTY ROUTE 275. REPORTED BY DISPATCH.

0605 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/04/2006                   KNOX               TN   LAW ENFORCEMENT

            ONE TREE AND POWERLINES DOWN JUST OFF OF RUTLEDGE PIKE.
            REPORTED BY SHERIFFS DISPATCH.

0635 PM     TSTM WND DMG     6 NNW KNOXVILLE         36.05N 83.99W
07/04/2006                   KNOX               TN   LAW ENFORCEMENT

            ONE TREE AND POWERLINES DOWN ON RACCOON VALLEY ROAD.
            REPORTED BY SHERIFFS DISPATCH.

0645 PM     TSTM WND DMG     5 WNW MURPHY            35.12N 84.11W
07/04/2006                   CHEROKEE           NC   PARK/FOREST SRVC

            DIME SIZED HAIL AND SEVERAL TREES DOWN IN THE NATIONAL
            FOREST...WEST AND NORTHWEST OF MURPHY. REPORTED BY FOREST
            SERVICE PERSONNEL.

&&

FERRELL

The radar

The Northeast Alabama radar (KHTX), 143 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 4, 6:20 PM EST
Where
Polk County, 2 mi SSW of Reliance
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
35.150, -84.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519241.